Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 54, NWS Milwaukee, WI

May 17, 2000Washington County, Waukesha County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at May 17, 2000, 8:09 PM CDT for Washington County, Waukesha County, Wisconsin. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 2000, 8:09 PM CDT (01:09 UTC)
Expired
May 17, 2000, 9:15 PM CDT
In force
66 min
Issued by
NWS Milwaukee, WI
Area
Whole counties

Counties Washington County, WI, Waukesha County, WI

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.2 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2000-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2000-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1186 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 180110
SVRMKE
WIC131-133-180215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
809 PM CDT WED MAY 17 2000

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAUKESHA COUNTY IN SOUTHEAST WISCONSIN
  WASHINGTON COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 915 PM CDT

* AT 809 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS LOCATED ALONG A LINE       
  EXTENDING FROM 3 MILES NORTH OF HARTFORD TO OCONOMOWOC...MOVING    
  SOUTHEAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  CHENEQUA BY 815 PM CDT.
  DELAFIELD BY 820 PM CDT.
  HARTLAND BY 825 PM CDT.

IF YOU ARE IN THE PATH OF THIS STORM...YOU SHOULD PREPARE FOR
DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. SEEK SHELTER IMMEDIATELY!

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:30 PM CDT, 4 hours 39 minutes earlier.

Area forecast discussion, May 17, 3:30 PM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
330 PM CDT WED MAY 17 2000

FCST FOCUS ON FLASH FLOOD THREAT TNGT AND THUR.

ALL PROGS ZERO ON SRN WISC FOR A WET AND UNSETTLED PD OF WX THRU FRI.

IN THE SHORT TERM...ETA/NGM/RUC AND UWNMS MODELS BRING TOGETHER A
NUMBER OF WX FEATURES FAVORABLE FOR A HVY RAIN EVENT TNGT AND THU
MRNG. AT H3 PERSIST DIVERGENCE ALNG WITH COUPLED JET OVR CWA TO
PROVIDE UPPER DYNAMICS. MAIN H5 VORT ENTERS AREA AFT 12Z THU. A
SERIES OF STG H7 UVV CENTERS ROLL ACRS RGN. HOWEVER...THE MOST
IMPRESSIVE FEATURES ARE THE H8 PROGS WHICH DEVELOP STG 50-60 KT LLJ
WITH DEW PTS OVR 12C JUST TO THE SOUTH OF WI OVERNITE. THIS ALLOWS
VERY IMPRESSIVE VALUES OF LOW LVL CONVERGENCE TO SET UP OVR SRN WISC
MAINLY BETWEEN 03Z AND 15Z THU. MKE/MSN TIME XSECTIONS QUITE SCARY AS
THEY DEPICT DOUBLE BARREL UVV LATE TNGT AND ERLY THU OVER VERY
MOIST AMS. RUC AND NGM ONLY DIFFER FROM OTHER PROGS WITH A MORE
NORTHERLY LOCATION OF ABOVE FEATURES WHICH COULD LEAD TO HIGHER PCPN
VALUES FURTHER TO THE NORTH.

HOWEVER...FEEL THAT PCPN THAT HAS MAINTAINED ITSELF OVR SRN WIS/NRN
IL TDA HAS KEPT WARM FNT SURPRESSED FAR ENUF SOUTH...THAT DESPITE
STG LOW LVL JET...BNDRY SHOULD REMAIN CLOSE TO ETA/AVN SOLTN.  FAR
SRN TIER OF CWA COUNTIES HV PICKED UP BETWEEN 0.25 AND 1.5 INCHES
IN THE PAST 3 HRS. RIVERS OVER CWA REMAIN WITHIN THEIR BANKS...AND
12Z FLASH FLOOD GUID IS BETWEEN 1.6 AND 2.5 INCHES FOR 6 HRS. BUT ETA
PUMPING OUT OVER 2 INCHES OF RAIN THRU 18Z THU....WITH EQUALLY
HIGH AMOUNTS FROM UWNMS MODEL.  THUS CONFIDENCE HIGH ENUF TO ISSUE A
FLASH FLOOD WATCH FOR TNGT AND THU MRNG FOR ALL OF CWA.

IN THE FAR TERM...WILL NEED TO EXTEND PCPN INTO THU NIGHT AND FRI
AS ETA AND AVN PROGS TAKE SYSTEM ON A SLOWER TRACK SOUTH OF CWA THAN
NGM. SLOWER MOVEMENT OF SYSTEM AND SOME UNCERTAINTY OF FNTL BNDRY
COULD RAISE CHC THAT ANOTHER DECENT SURGE OF PCPN COULD PASS ACRSS
FAR SRN PTNS OF CWA LATE THU. BUT WILL LET FURTHER PROG RUNS LOOK
AT THIS.

EXPECTING A PRETTY RAW DAY THU AND FRI DUE TO BRISK NE WINDS. HAVE
LEANED TWD 3HR TEMPS IN THIS REGARD.

.UWNMS...SIMILAR TO ETA AS 20 KM RUN BULLSEYE 3HR PCPN OVR CWA
BETWEEN 06Z TO 09Z WITH UP TO 1.5 INCHES OF PCPN.

.MKX...FLASH FLOOD WATCH TNGT AND THURSDAY MRNG..ZNS WIZ046-047-051-
                                                 052-056>060-062>072
ZAJDEL

In the hours before

Local storm report, May 17, 4:07 PM CDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
407 PM CDT WED MAY 17 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    REWEY                     WI   1 INCH HAIL
05/17/00   IOWA                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0213 PM    3 NW BELMONT              WI   1.75 INCH HAIL
05/17/00   LAFAYETTE                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0218 PM    BELMONT                   WI   .75 INCH HAIL
05/17/00   LAFAYETTE                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:03 PM CDTSevere Thunderstorm WarningMKXColumbia57 min
May 17, 7:10 PM CDTFlash Flood WarningMKXColumbia, Green Lake, Marquette2 hr
May 17, 7:23 PM CDTSevere Thunderstorm WarningMKXDodge67 min
May 17, 7:49 PM CDTFlash Flood WarningMKXDodge116 min
May 17, 8:45 PM CDTFlash Flood WarningMKXFond du Lac, Green Lake, Marquette, Sauk, Sheboygan6 hr
May 17, 8:45 PM CDTFlash Flood WarningMKXColumbia, Dodge, Iowa, Ozaukee, Washington6 hr
May 17, 8:45 PM CDTFlash Flood WarningMKXDane, Jefferson, Lafayette, Milwaukee, Waukesha6 hr
May 17, 8:45 PM CDTFlash Flood WarningMKXGreen, Kenosha, Racine, Rock, Walworth6 hr
May 18, 3:09 AM CDTFlash Flood WarningMKXKenosha3 hr
May 18, 6:26 AM CDTSevere Thunderstorm WarningMKXIowa64 min
May 18, 7:08 AM CDTSevere Thunderstorm WarningMKXDane67 min
May 18, 8:08 AM CDTSevere Thunderstorm WarningMKXDane, Dodge, Jefferson67 min
May 18, 8:45 AM CDTSevere Thunderstorm WarningMKXKenosha, Racine, Walworth60 min
May 18, 8:59 AM CDTSevere Thunderstorm WarningMKXWaukesha61 min
May 18, 9:14 AM CDTSevere Thunderstorm WarningMKXMilwaukee61 min
May 18, 9:24 AM CDTSevere Thunderstorm WarningMKXOzaukee51 min
May 18, 10:15 AM CDTSevere Thunderstorm WarningMKXDane, Dodge, Jefferson60 min
May 18, 11:17 AM CDTSevere Thunderstorm WarningMKXMilwaukee, Waukesha58 min
May 18, 11:59 AM CDTSevere Thunderstorm WarningMKXKenosha, Racine, Walworth61 min
May 18, 12:23 PM CDTSevere Thunderstorm WarningMKXRock, Walworth67 min
May 18, 12:45 PM CDTSevere Thunderstorm WarningMKXDane, Iowa60 min
May 18, 1:06 PM CDTSevere Thunderstorm WarningMKXWaukesha54 min
May 18, 1:34 PM CDTSevere Thunderstorm WarningMKXOzaukee, Washington56 min
May 18, 1:49 PM CDTSevere Thunderstorm WarningMKXWalworth, Waukesha56 min
May 18, 2:48 PM CDTSevere Thunderstorm WarningMKXMilwaukee, Ozaukee, Waukesha57 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.